Alert archive / Missouri / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS Kansas City, MO

May 17, 1999Chariton County, Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 17, 1999, 12:31 AM CDT for Chariton County, Saline County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 17, 1999, 12:31 AM CDT (05:31 UTC)
Expired
May 17, 1999, 1:15 AM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Chariton County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 95 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 11:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3347 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
4.0
Supercell composite
18.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMCI 170534 RRA
SVRMCI
MOC041-195-170615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1231 AM CDT MON MAY 17 1999

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHARITON COUNTY IN MISSOURI
  SALINE COUNTY IN MISSOURI

* UNTIL 115 AM CDT

* AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MARSHALL...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARSHALL AT 1245 AM CDT
  GILLIAM...SLATER AT 115 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3908 9348 3895 9331 3925 9285 3936 9313

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:02 PM CDT, 9 hours 29 minutes earlier.

Area forecast discussion, May 16, 3:02 PM CDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
302 PM CDT SUN MAY 16 1999

NEXT 24 HRS LOOK RATHER BUSY/WET. SPC JUST ISSUED TOR WATCH FOR FAR NW
MO TIL 17/02Z. WILL ALSO ISSUE FLASH FLOOD WATCH FOR TNGT FOR WRN
1/2 CWA. AMS VERY UNSTBL...CAPES AOA 4000 J/KG...AND PRIMED ACRS ERN
1/2 KS INTO SE NEB. NO CAP OVR SE NEB WHILE 18Z TOP SPCL RAOB MAY HV
GONE UP IN A -SHRA SO CAP MAY BE STGR THAN IMPLIED BY RAOB. CU FIELD
OVR N CNTRL/NE KS APRS TO SUPPORT THIS. EXPC SE NEB ACTVTY TO
EVENTUALLY DVLP SSW INTO N CNTRL KS ALG CDFNT WHERE MSTR CNVGNC
BEST...THEN EVOLVE INTO A SQLN AND PUSH EWD LT THIS EVE. MAY NOT BE
UNTIL MIDNGHT OR LTR BEFORE WRN PTN OF CWA WILL BE AFFECTED...WITH
THE EXCEPTION OF FAR NW CRNR MO. PWS QUITE HIGH AND FFG QUITE LOW.
STEERING FLOW FM THE SW SO SQLN MAY NOT SURGE EWD UNLESS A BOW ECHO
DVLPS. RAINFALL AMTS IN 1-2 INCH RANGE BY 12Z MON A DISTINCT PSBLTY
DUE TO HIGH PWS AND SLOW EWD MOVMT OF CNVTN.

OVERALL...PREFER FASTER ETA OVR SLOER NGM ON EWD MOVMT OF FNT AND
SYS IN GENL. WILL ALIGN MIN/MAX TEMPS THRU MON TWDS COOLER FAN.
CURRENT FCST ALREADY HAS THIS TREND IN PLACE AND WILL FOLLOW. SHUD
SEE LTL DIURNAL TEMP RANGE ON MON IN THE W WITH PCPN/CLD SHIELD
...PSBLY 5 DEGREES OR SO IN THE E BEFORE CDFNT MOVS THRU. PCPN SHUD
BE ENDING IN THE W MON AFTN AND IN THE E ARND 00Z TUE. CLRG MAY HOLD
OFF TILL MON EVE AS CAA/NWLY BDL FLOW MAY ADVECT SC IN BEFORE ENUF
DRY AIR WITH PAC HIGH BUILDS INTO THE RGN.

.EAX...
MO...FLASH FLOOD WATCH FOR TNGT FOR MOZ001>006-011>015-020>023-028>
031-037-038-043-044-053-054.
KS...FLASH FLOOD WATCH FOR TNGT FOR KSZ025-057-060-102>105.

JULY

In the hours before

Special weather statement, May 16, 11:06 PM CDT, 1 hour 25 minutes before
KSZ057-060-103>105-MOZ028-029-037-043-170600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1106 PM CDT SUN MAY 16 1999

...TORNADO WATCH NUMBER 273 EXPIRED AT 11 PM FOR THE FOLLOWING
COUNTIES...

IN EASTERN KANSAS...LEAVENWORTH...WYANDOTTE...JOHNSON...MIAMI AND
LINN.

IN MISSOURI...PLATTE...CLAY...JACKSON AND CASS.

THUNDERSTORMS WILL CONTINUE TO AFFECT THE GREATER KANSAS CITY
METROPOLITAN AREA...SOUTH THROUGH PAOLA AND MOUND CITY KANSAS
THROUGH THE EARLY MORNING HOURS.  THESE STORMS REMAIN CAPABLE OF
PRODUCING TORRENTIAL AMOUNTS OF RAINFALL ALONG WITH FREQUENT
LIGHTNING.

TORNADO WATCH NUMBER 278 DOES REMAIN IN EFFECT FOR FAR NORTHERN
MISSOURI UNTIL 3 AM CDT.

HUDSON
Special weather statement, May 16, 11:06 PM CDT, 1 hour 25 minutes before
KSZ057-060-103>105-MOZ028-029-037-043-170600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1106 PM CDT SUN MAY 16 1999

...TORNADO WATCH NUMBER 273 EXPIRED AT 11 PM FOR THE FOLLOWING
COUNTIES...

IN EASTERN KANSAS...LEAVENWORTH...WYANDOTTE...JOHNSON...MIAMI AND
LINN.

IN MISSOURI...PLATTE...CLAY...JACKSON AND CASS.

THUNDERSTORMS WILL CONTINUE TO AFFECT THE GREATER KANSAS CITY
METROPOLITAN AREA...SOUTH THROUGH PAOLA AND MOUND CITY KANSAS
THROUGH THE EARLY MORNING HOURS.  THESE STORMS REMAIN CAPABLE OF
PRODUCING TORRENTIAL AMOUNTS OF RAINFALL ALONG WITH FREQUENT
LIGHTNING.

TORNADO WATCH NUMBER 278 DOES REMAIN IN EFFECT FOR FAR NORTHERN
MISSOURI UNTIL 3 AM CDT.

HUDSON
Local storm report, May 16, 11:25 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1125 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1008 PM    NASHUA                    MO    .75 INCH HAIL
05/16/99   CLAY

1101 PM    MILAN                     MO    WIND DAMAGE
05/16/99   SULLIVAN                        LARGE TREE BLOWN ONTO
                                           ROAD

1101 PM    MILAN                     MO    1 INCH HAIL
05/16/99   SULLIVAN
Special weather statement, May 17, 12:28 AM CDT, 3 minutes before
MOZ001>008-011-012-014>017-170800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1225 PM CDT SUN MAY 16 1999

...TORNADO WATCH NUMBER 278 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES

IN MISSOURI
...ATCHISON...HOLT...NODAWAY...ANDREW...WORTH...GENTRY...HARRISON...
DAVIESS...MERCER...GRUNDY...PUTNAM...SULLIVAN...SCHUYLER AND ADAIR.

THE THREAT OF SEVERE THUNDERSTORMS AND TORNADOES HAS DIMINISHED IN
THIS AREA AS THE THREATENING WEATHER HAS PUSHED OFF TO THE SOUTH
AND EAST.  ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER TONIGHT AND
SOME MAY PRODUCE HEAVY RAIN.  A FLASH FLOOD WATCH REMAINS IN EFFECT
OVER WESTERN AND CENTRAL PORTIONS OF NORTHERN MISSOURI
OVERNIGHT.

BROWNING

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:32 PM CDTTornado WarningEAXAtchison43 min
May 17, 1:47 AM CDTSevere Thunderstorm WarningEAXCass, Jackson43 min
May 17, 2:52 AM CDTSevere Thunderstorm WarningEAXJohnson38 min
May 17, 3:04 AM CDTSevere Thunderstorm WarningEAXLafayette41 min
May 17, 3:21 AM CDTSevere Thunderstorm WarningEAXHenry24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.